Common Questions About NSAIDS
For the last several years, the Food and Drug Administration (FDA) has warned that non-steroidal anti-inflammatory drugs (NSAIDs) may cause an increased risk for heart disease. Now, they have strengthened their warning that these drugs raise your risk for heart attack and stroke, especially at higher doses.
Common over-the-counter NSAIDs include ibuprofen (Motrin, Advil) and naproxen (Aleve). Also, some combination medicines that relieve various symptoms, such as multi-symptom cold products, contain NSAIDs. Aspirin is also an NSAID, but the recent warning doesn’t apply to aspirin.
Here are more questions and answers about NSAIDs:
Who is at highest risk for heart problems associated with NSAIDs?
Anyone with coronary artery disease (known angina or who have had a heart attack), high blood pressure or who have had a stroke is at greatest risk. Anyone who has had cardiovascular bypass surgery is at risk for a heart attack when using NSAIDs.
You should seek medical attention immediately if you are taking NSAIDs and experience symptoms such as chest pain, trouble breathing, weakness in one part or side of your body or slurred speech.
Are there other risks associated with NSAIDs?
Like all drugs, there is the possibility of an allergic reaction to NSAIDs. Symptoms may include hives, facial swelling, wheezing and skin rash.
People who take NSAIDs regularly are more likely to develop upset stomach symptoms, and potentially ulcers and bleeding in the gastrointestinal (GI) tract. NSAIDs can also damage your liver and kidneys.
Can NSAIDs be used safely?
For healthy people who take OTC pain relievers as directed, the risks are relatively small. If you take pain relievers often:
- Talk to your doctor about which pain reliever is best for you to take.
- Take the lowest effective dose for the shortest time possible, whatever the pain reliever.
- Do not exceed the doses listed on the labels or take for more than ten days, unless your doctor has instructed otherwise.